Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 182, NWS Kansas City, MO

August 23, 2004Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 23, 2004, 1:26 PM CDT for Cass County, Jackson County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 1:26 PM CDT (18:26 UTC)
Expired
Aug 23, 2004, 2:15 PM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Cass County, MO, Jackson County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2729 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 231826
SVREAX
MOC037-095-231915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI
  EASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 215 PM CDT

* AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 3 MILES NORTH OF SIBLEY TO GRAIN VALLEY TO 4 MILES SOUTH OF
  PLEASANT HILL...OR ALONG A LINE EXTENDING FROM 21 MILES EAST OF
  KANSAS CITY TO HARRISONVILLE...AND MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   STRASBURG BY 135 PM CDT.

THE TOWN OF BALDWIN PARK IS ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3921 9430 3899 9429 3862 9442 3853 9417
      3889 9412 3916 9413

$$


SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 AM CDT, 10 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 3:00 AM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 AM CDT MON AUG 23 2004

VIGOROUS SHORTWAVE TROUGH LOCATED OVER NORTHERN ROCKIES IS EVIDENT
IN EARLY MORNING WATER VAPOR IMAGERY...CARVING OUT LONGWAVE TROUGH
ACROSS WESTERN CONUS. DOWNSTREAM FROM THIS FEATURE MID LEVEL RIDGE
BUILDING EASTWARD ACROSS EASTERN DAKOTAS...ALLOWING SOUTHWESTERLY
FLOW ALOFT TO SPREAD ACROSS CENTRAL PLAINS...WHILE FURTHER SOUTH
40-50KT SUBTROPICAL JET EXTENDS FROM DESERT SOUTHWEST INTO LOWER MS
VALLEY REGION. A COUPLE OF FEATURES ARE EVIDENT IN FLOW ACROSS
PLAINS REGION WHICH WILL AFFECT THE FORECAST AREA OVER THE NEXT 24
TO 48 HOURS. WEAK SHORTWAVE TROUGH EVIDENT IN WATER VAPOR AND
PROFILER DATA CURRENTLY LOCATED OVER CENTRAL KANSAS...WHILE FURTHER
UPSTREAM SECONDARY VORT MAX...INDUCED BY CONVECTION OVER CENTRAL
HIGH PLAINS...HAS PROPAGATED INTO WESTERN KS. SATELLITE IMAGERY
INDICATES ACCAS FIELD HAS DEVELOPED ACROSS EASTERN KS...HOWEVER ONLY
ONE CELL HAS MANAGED TO INITIATE THUS FAR NEAR KCNU AREA. FURTHER
WEST CONVECTION IS INCREASING ACROSS SOUTHWEST KS AHEAD OF SECONDARY
VORT MAX.

HAVE LEANED TOWARDS COMBINATION OF 00/06Z ETA MODEL FOR THIS
PACKAGE...AS IT SEEMS TO BE HANDLING ONGOING PRECIPITATION OVER KS
SOMEWHAT BETTER THAN GFS. ADDITIONALLY...GFS SEEMS TO BE PLAGUED BY
CONVECTIVE FEEDBACK WITHIN THE MODEL...AND AS A RESULT IS
OVERAMPLIFYING FEATURES ACROSS THE REGION.

VORTICITY FEATURES OVER KS ARE PROGGED TO MERGE AND SLOWLY LIFT
NORTHEAST ACROSS THE FORECAST AREA TODAY. AS THIS HAPPENS...ETA
SUGGESTS PRECIPITATION TO BECOME WIDESPREAD ACROSS THE REGION.
AFOREMENTIONED CONVECTION WHICH HAS DEVELOPED ACROSS SOUTHWEST KS IS
LENDING MORE CONFIDENCE TO THE IDEA OF FAIRLY WIDESPREAD
PRECIPITATION SPREADING ACROSS MUCH OF FORECAST AREA. WILL GO WITH
HIGH POPS (70-80) ACROSS ALL BUT NORTHWEST (30-40 POPS THERE), WITH
A HALF INCH TO AN INCH OF RAIN NOT OUT OF THE QUESTION GIVEN SLOW
MOVEMENT OF WAVE AND PW VALUES ABOVE 1.5 INCHES. EXPECT BRUNT OF
PRECIPITATION TO REACH WESTERN CWA BY MID MORNING...THEN INTO
EASTERN ZONES BY MID TO LATE AFTERNOON.

MODELS DEVELOP ADDITIONAL PRECIPITATION BEHIND THIS EJECTING WAVE
LATE THIS AFTERNOON INTO THIS EVENING IN REGION OF 850MB THETA-E
ADVECTION/ISENTROPIC LIFT ALONG 305K SURFACE. THIS SEEMS ODD
CONSIDERING CLOSE PROXIMITY TO EJECTING TROUGH...HOWEVER THE AREA IS
PROGGED TO BE IN CLOSE PROXIMITY OF LEFT EXIT REGION OF
STRENGTHENING SUBTROPICAL JET. HAVE GONE AHEAD AND CARRIED
PRECIPITATION CHANCES THROUGH THE EVENING HOURS ACROSS MUCH OF
CWA...HOWEVER LEFT POPS IN CHANCE CATEGORY DUE TO AFOREMENTIONED
CONCERNS.

ETA CONTINUES ONSLAUGHT OF PRECIPITATION TUESDAY...DEVELOPING LARGE
AREA OF UPPER LEVEL DIFFLUENCE ACROSS MUCH OF MO...BETWEEN
SUBTROPICAL JET TO THE SOUTH AND STRENGTHENING JET ACROSS NORTHERN
PLAINS ASSOCIATED WITH EJECTING TROUGH. GFS DOES NOT SUPPORT THIS
AREA OF DIFFLUENCE...HOWEVER STRENGTH OF DEPARTING WAVE (LIKELY
INFLUENCED BY CONVECTIVE FEEDBACK WITHIN THE MODEL) APPEARS TO BE
OVERDONE...AND MAY BE CONTAMINATING THE ENVIRONMENT WITHIN THE
MODEL. FOR NOW HAVE GONE AHEAD AND INCLUDED LOW CHANCE (30) POPS FOR
TUESDAY.

IN TERMS OF TEMPERATURES...HAVE LOWERED MAX TEMPS A CATEGORY OR SO
ACROSS CWA THROUGH TUESDAY...GOING JUST A LITTLE ABOVE COOLER MET
GUIDANCE. GIVEN PRESENCE OF LOW LEVEL MOISTURE AND CONSIDERABLE
CLOUD COVER...EXPECT LOWS TO REMAIN IN THE UPPER 60S TO LOWER 70S.

SEAMAN

&&

.PREV DISCUSSION...

200 PM CDT SUN...
WEAK ZONAL FLOW TO CONTINUE THE NEXT COUPLE OF DAYS WITH WEAK
SHORTWAVES AND ASSOCIATED PRECIPITATION THREATS THE MAIN TOPIC FOR
DISCUSSION. AS PER MOISTURE IMAGERY...A WEAK SHORTWAVE (POSSIBLE
MCV) WAS LOCATED IN THE ERN OK PANHANDLE AND WAS MOVING SLOWLY EAST.
MODELS PICK UP ON THIS FEATURE...ALTHOUGH MESOETA/GFS SUFFERING FROM
SOME CONVECTIVE FEEDBACK...ESPECIALLY THE GFS LATE TONIGHT AND
MONDAY. CONVECTIVE PARAMETERS RATHER WEAK ACROSS EXTREME ERN KANSAS
AND WRN MO LATE TONIGHT AND EARLY MONDAY...THEREFORE HAVING A
DIFFICULT TIME ACCEPTING SUCH A STRONG SOLUTION. REGARDLESS...WEAK
FORCING IN AN UNCAPPED ENVIRONMENT WILL PROVIDE A GOOD THREAT OF
SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS THE SRN ONE HALF OF THE
CWA. THE THREAT MAY LINGER ACROSS THE ERN ZONES DURING THE EVENING
HOURS.

HAVING TROUBLE WITH THE MESOETA SOLUTION AND TO SOME DEGREE THE GFS
FOR MONDAY NIGHT AND EARLY TUESDAY. THE MESOETA SUGGESTS THAT
MODERATE ISENTROPIC LIFT WILL PRESENT ON THE 305-310K THETA SURFACES
JUST BEHIND THE SHORTWAVE. HAVE DOUBTS THAT SUCH ISENTROPIC FORCING
WOULD FOLLOW SO CLOSELY BEHIND THE SHORTWAVE. PREFER A WEAK
ISENTROPIC LIFT PATTERN AND ALSO PREFER A FURTHER WEST POSITION OF
THE FORCING. PLAN TO REDUCE MODEL PRECIPITATION CHANCES TO ONLY A
SMALL CHANCE. THE WEAK COLD FRONT MOVING SOUTH FROM THE NORTHERN
PLAINS MAY ALSO SHIFT INTO THE NORTHEAST CORNER OF THE CWA BEFORE
LIFTING BACK NORTH. THE BOUNDARY MAY TRIGGER A FEW SHOWERS AND
THUNDERSTORMS MAINLY MONDAY AFTERNOON AND EVENING.

CLOUD COVER AND PRECIPITATION WILL KEEP TEMPERATURES IN
CHECK...MAINLY IN THE SRN ZONES ON MONDAY. CLOUD COVER WILL STILL BE
RATHER EXTENSIVE FOR THE ERN ZONES ON TUESDAY...SO WILL GO WITH
COOLEST TEMPERATURES IN THAT REGION. PREFER BLEND OF GUIDANCE
ESPECIALLY DURING THE DAY ON MONDAY AND TUESDAY. MET GUIDANCE LOOKS
A LITTLE COOL FOR THE SOUTHERN AND ERN ZONES AND WILL ADJUST UP A
CATEGORY.

DB

THE WEATHER FOR THE SECOND HALF OF THE WEEK WILL BE INFLUENCED BY
THE PRESENCE OF OF A BROAD TROUGH PROGRESSING ACROSS THE WESTERN
HALF OF THE NATION. THE GFS AND UKMET MODELS ARE IN GOOD AGREEMENT
WITH THE PLACEMENT AND MOVEMENT OF THIS TROUGH, AND THE ECMWF IS
SLIGHTLY FASTER WITH THIS FEATURE BUT IN THE BALL PARK. MID LEVEL
SOUTHWEST FLOW OFF THE HIGH TERRAIN OF THE DESERT SOUTHWEST SHOULD
PRODUCE A CAP OVER MISSOURI AND EASTERN KANSAS UNTIL THE PASSAGE OF
THE UPPER TROUGH LATE FRIDAY INTO SATURDAY. THERMAL PROFILES FROM
THE GFS LOOK TOO COOL FOR THIS TYPE OF SOUTHWEST FLOW PATTERN, SO I
USED THE 850 TEMPERATURES FROM ECMWF AND DGEX (ETA EXTENSION) FOR
HIGH TEMPERATURES. THIS METHOD PRODUCES AFTERNOON HIGHS SEVERAL
DEGREES WARMER THAN GFS GUIDANCE.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 23, 12:47 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT MON AUG 23 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AS A WEAK UPPER
LEVEL STORM SYSTEM MOVES THROUGH MISSOURI. AN ISOLATED THUNDERSTORM
MAY PRODUCE DAMAGING WINDS AND HAIL. SCATTERED THUNDERSTORMS ARE
POSSIBLE TONIGHT. THE THUNDERSTORMS WILL BE MOST NUMEROUS DURING THE
EVENING HOURS WITH MUCH OF THE ACTIVITY LOCATED EAST OF A LINE FROM
GRANT CITY TO CARROLLTON TO SEDALIA. ALTHOUGH A FEW THUNDERSTORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL...NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY WITH THUNDERSTORMS ALSO
POSSIBLE TUESDAY NIGHT ACROSS NORTHERN MISSOURI...GENERALLY NORTH OF
A LINE FROM ST JOSEPH TO CHILLICOTHE TO MACON. THE THUNDERSTORMS ON
TUESDAY ARE NOT EXPECTED TO BE SEVERE...HOWEVER A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT ACROSS NORTHERN MISSOURI.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY AS A COLD
FRONT AND UPPER LEVEL STORM MOVES THROUGH THE REGION. SEVERE
THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT...BUT
MAY BE NEEDED TUESDAY NIGHT ACROSS NORTHERN MISSOURI AND AREA WIDE
FRIDAY NIGHT AND SATURDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

In the hours before

Local storm report, Aug 23, 7:35 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 AM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HAIL             4 SSW GREENWOOD         38.80N 94.36W
08/23/2004  0.75 INCH        CASS               MO   TRAINED SPOTTER

&&

SCHMIT
Local storm report, Aug 23, 8:40 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
840 AM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     4 E CHILHOWEE           38.59N 93.78W
08/23/2004                   JOHNSON            MO   TRAINED SPOTTER

            6 INCH TREE LIMBS DOWN.

&&

SCHMIT
Local storm report, Aug 23, 11:22 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1122 AM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     KANSAS CITY KS          39.12N 94.73W
08/23/2004                   WYANDOTTE          KS   EMERGENCY MNGR

            40 FOOT CONSTRUCTION TRAILER DESTROYED AT 118TH AND
            PARALLEL. TREES DOWN AT 118TH AND STATE AVENUE AND 132ND
            AND PARALLEL.

&&

SCHMIT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:49 AM CDTSevere Thunderstorm WarningEAXCass26 min
Aug 23, 8:45 AM CDTSevere Thunderstorm WarningEAXSaline60 min
Aug 23, 1:30 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.